Pennsylvania, 2014

Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014

June 24 to 25, 2014 · NWS PBZ · 16 events in 7 counties and zones

Thunderstorms developed well ahead of a slow moving cold front. Some of the thunderstorms were severe, and also produced flash flooding across much of northern Venango county in Pennsylvania, with some flooding in Tuscarawas county Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$346,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed well ahead of a slow moving cold front. Some of the thunderstorms were severe, and also produced flash flooding across much of northern Venango county in Pennsylvania, with some flooding in Tuscarawas county Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 24, 1:35 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 24, 1:35 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUN 24 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION THROUGH WEDNESDAY. BEHIND THE FRONT...EXPECT SLIGHTLY COOLER
AND LESS HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CURRENT VISIBLE SATELLITE IMAGERY SHOWING CU FIELD FILLING IN THE
PREVIOUS VOIDS SEEN ACROSS NRN WV AND SWRN PA. NEAR TERM MODELS
CONTINUE TO SHOW A WEAK UPPER LEVEL WAVE PASSING THROUGH THIS
AFTERNOON/EVENING. ALREADY BEGINNING TO SEE SOME SHOWERS AND
THUNDERSTORMS DEVELOP INTO ERN OH.

WITH MODEST INSTABILITY AND 0-6KM BULK SHEAR IN THE 20-30KT
RANGE...WOULD NOT EXPECT TO SEE NUMEROUS SEVERE STORMS
TODAY...HOWEVER A FEW STRONG TO MARGINALLY SEVERE MAY OCCUR. 12Z
UPPER AIR SOUNDING SHOWED DEEP MOISTURE THROUGH H6...LIMITING DRY
AIR INTRUSION FOR SEVERE WIND POTENTIAL. ALSO...THE 12Z SOUNDING
HAD THE FREEZING LEVEL ALMOST PUSHING 14KFT...WHICH WOULD TAKE A
PROLONGED DEEP UPDRAFT FOR HAIL PRODUCTION.

WITH COPIOUS MOISTURE ALONG THE FRONT IN OHIO AND PWATS CONTINUING
TO SURGE THROUGH THIS EVENING...THE DECISION HAS BEEN MADE TO
ISSUE AN FFA NOW THROUGH THE PASSAGE OF THE PRIMARY WAVE TOMORROW.
ATTM THE FFA IS CONFINED TO AREAS NORTH AND WEST OF PIT...WHERE
ROUNDS OF SHOWERS AND THUNDERSTORMS LAST NIGHT AND THIS MORNING
HAVE KEPT SOILS NEARLY SATURATED. IF THE AXIS OF HEAVY RAIN SHIFTS
FURTHER EAST THROUGH THE OVERNIGHT...AN EASTWARD EXPANSION OF THE
WATCH MAY BE PRUDENT...HOWEVER FFG IS A BIT HIGHER PRIMARILY SOUTH
OF PIT INTO NRN WV.

SFC LOW TRACKS DIRECTLY OVERHEAD MIDDAY WEDNESDAY WITH THE UPPER
WAVE RIDING WITH IT. BEST CHANCE OF HEAVY RAIN SHOULD STAY NORTH
OF THE LOW ALONG THE MID-LEVEL DEFORMATION. RIGHT ENTRANCE OF THE
UPPER JET WILL ALSO PROVIDE SUPPORT IN THE FORM OF UPPER LEVEL
DIVERGENCE THROUGH MIDDAY WEDNESDAY.
TAX

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT IS SET TO CLEAR THE SOUTHEASTERN PORTION OF THE AREA
WEDNESDAY EVENING...WINDING DOWN THE CHANCE OF SHOWERS FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA. DRIER AIR MOVES IN BEHIND
THE FRONT...LIKELY BREAKING UP CLOUDS AND ALLOWING FOR WIDER
DIURNAL TEMPERATURE SPREADS. DUE TO THE STRONG SUN...DAYTIME HIGHS
MAY STILL APPROACH 80 DEGREES...HOWEVER NIGHTTIME LOWS WILL BE
MUCH MORE COMFORTABLE IN THE 50S AND LOWER 60S.

MODEL GUIDANCE IS RATHER SPLIT AS TO WHETHER A SECONDARY SYSTEMS
MAY APPROACH IN NORTHWESTERLY FLOW ON FRIDAY. THE NAM IS THE MOST
BULLISH WITH THIS SYSTEM...AND BRINGS SHOWERS ACROSS THE MUCH OF
THE AREA DURING THE AFTERNOON AS THE MID-LEVEL LAPSE RATES
STRENGTHEN. THE GFS/ECMWF/CANADIAN ARE ALL MORE SUBDUED WITH
THIS...SO ONLY SLIGHT CHANCE/LOW END CHANCE POPS WERE CARRIED.
OTHERWISE...THE NEXT REAL CHANCE OF ANY WIDESPREAD
SHOWERS/THUNDERSTORMS SEEMS LIKELY TO HOLD OFF UNTIL NEXT WEEKEND.
FRIES

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WARMTH...HUMIDITY...AND SLGT TO CHC POPS WL RTN FOR THE WEEKEND AS ERN
CONUS RIDGE BLDS IN RESPONSE TO GREAT PLNS TROFG. THE NR CLIMO PCPN
CHCS WL BE DEPENDENT ON WEAK SHRTWVS THROUGH FLOW AND DIURNALLY
SPPRTD/MESOSCALE FORCED CONVECTION. IN GENL...WPC GUIDANCE
REPRESENTS THE SCENARIO SUFFICIENTLY AND FEW CHANGES WERE COMPLETED.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A PASSING SHORTWAVE SHOULD BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE CONDITIONS WILL GENERALLY REMAIN
VFR...IFR RESTRICTIONS IN THUNDERSTORMS WILL BE POSSIBLE WITH PLENTY
OF LOW LEVEL MOISTURE TO HELP PRODUCE HEAVY RAIN. THIS WILL MOST
LIKELY BE CONFINED TO THE PORTS NORTH AND WEST OF PIT BUT VCTS WILL
BE MENTIONED ELSEWHERE.

CONDITIONS SHOULD DETERIORATE THIS EVENING AS MOISTURE AHEAD OF THE
FRONT STREAMS NORTHWARD. LAMP...MOS...AND SREF GUIDANCE SUGGEST A
PERIOD OF IFR CONDITIONS FOR KZZV...KFKL...AND KDUJ.

SW WIND WILL GUST TO 20KTS...EXCEPT WHERE HIGHER IN SOME
THUNDERSTORMS.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
PERIODIC RESTRICTIONS WILL CONTINUE THROUGH MIDDAY WEDNESDAY AS THE
FRONT CROSSES. HIGH PRESSURE SHOULD BRING PREVAILING VFR THROUGH
FRIDAY BEFORE SHOWER CHANCES INCREASE ONCE AGAIN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ039>041-
     048>050-057-058.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ007>009-
     013>016-020>022.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ001.

&&
Hazardous weather outlook, Jun 24, 1:07 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT TUE JUN 24 2014

MDZ001-OHZ059-068-069-PAZ023-029-031-073>076-WVZ002>004-012-021>023-
041-251815-
GARRETT-BELMONT-NOBLE-MONROE-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
207 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS TONIGHT COULD PRODUCE LOCALLY HEAVY
RAINFALL...ENOUGH TO CAUSE LOCALIZED WATER PROBLEMS IN LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS WEDNESDAY COULD
PRODUCE HEAVY RAINFALL...ENOUGH TO CAUSE SIGNIFICANT RISES ON
SMALLER CREEKS AND STREAMS. IF THE AXIS OF HEAVIEST RAINFALL
SHIFTS FURTHER EAST...THE FLASH FLOOD WATCH MAY NEED TO BE
EXPANDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020>022-WVZ001-251815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-HANCOCK-
207 PM EDT TUE JUN 24 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 1:16 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     STONEBORO               41.34N  80.11W
06/23/2014                   MERCER             PA   NWS EMPLOYEE

            MANY TREES DOWN IN STONEBORO AND SANDY LAKE

&&

EVENT NUMBER PBZ1401629

FRIES
Special weather statement, Jun 24, 1:35 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUN 24 2014

PAZ008-009-015-241930-
CLARION PA-FOREST PA-VENANGO PA-
235 PM EDT TUE JUN 24 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLARION...
NORTHEASTERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF OIL
CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  OIL CITY...           TIONESTA...           WEST HICKORY...
  KELLETTVILLE...       LYNCH...              BALLTOWN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4162 7895 4159 7895 4132 7963 4147 7976
      4163 7948 4163 7896

34

The radar

The State College radar (KCCX), 113 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forest

When
June 24, 3:22 PM EST
Where
Forest County, 1.81 mi SW of Watson Farm
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.565, -79.049

A trained spotter reported a large oak tree down across Blue Jay Road.

Thunderstorm Wind, Allegheny

When
June 24, 5:30 PM EST
Where
Allegheny County, 0.7 mi N of Bon Meade to 0.87 mi WNW of Anderson Rd
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.560, -80.248

An NWS Storm Survey found straight line wind damage brought down around 50 trees with 4 falling onto homes in the Glenwillard area. Maximum estimated winds were 85 MPH with the most pronounced damage near Saint Catherine of Siena Church near Route 151.

Thunderstorm Wind, Beaver

When
June 24, 5:40 PM EST
Where
Beaver County, 0.69 mi S of Ambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.590, -80.230

Emergency management reported trees and power lines down in Ambridge.

Thunderstorm Wind, Butler

When
June 24, 5:55 PM EST
Where
Butler County, 0.36 mi NNE of Criders Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.685, -80.098

Law enforcement reported power poles down at the I-79 exit to Route 228.

Thunderstorm Wind, Butler

When
June 24, 5:58 PM EST
Where
Butler County, 1.88 mi WSW of Watters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.740, -80.084

A trained spotter reported trees down.

Thunderstorm Wind, Allegheny

When
June 24, 6:05 PM EST
Where
Allegheny County, 0.87 mi SW of Brackenridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.610, -79.760

Emergency management reported trees down.

Thunderstorm Wind, Allegheny

When
June 24, 6:05 PM EST
Where
Allegheny County, 1.26 mi ENE of Tarentum Remich Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.610, -79.800

Emergency management reported trees down.

Thunderstorm Wind, Allegheny

When
June 24, 6:05 PM EST
Where
Allegheny County, Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.620, -79.730

Emergency management reported trees down.

Thunderstorm Wind, Armstrong

When
June 24, 6:15 PM EST
Where
Armstrong County, 0.36 mi SW of Leechburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
40.627, -79.606

The department of Highways reported 4 trees down Blocking Spruce Hollow Road.

Thunderstorm Wind, Armstrong

When
June 24, 6:53 PM EST
Where
Armstrong County, 0.87 mi SE of Tidal
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
40.960, -79.470

The department of Highways reported several roads with trees and lines down blocking them in Madison Township.

Thunderstorm Wind, Clarion

When
June 24, 6:53 PM EST
Where
Clarion County, 2.8 mi E of Dutch Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.077, -79.597

The public reported 10 trees down on Concord Church Road.

Thunderstorm Wind, Armstrong

When
June 24, 7:05 PM EST
Where
Armstrong County, 2.07 mi S of Eddyville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
40.900, -79.280

The Department of Highways reproted multiple trees and lines down blocking them in Wayne Township.

Flood, Venango

When
June 24, 7:45 PM EST to 10:00 PM EST
Where
Venango County, 0.67 mi SSE of Kaneville to 1.03 mi SW of Rouseville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.492, -79.713

Law enforcement reported Route 8 flooded in Cherry Tree.

Flood, Venango

When
June 24, 8:45 PM EST to June 25, 10:00 AM EST
Where
Venango County, 0.52 mi W of Grandview to 3.82 mi WNW of Rouseville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.470, -79.690

Emergency management reported widespread flooding across northern parts of the county with Route 8 closed from Titusville to Rouseville.

Flash Flood, Venango

When
June 24, 8:50 PM EST
Where
Venango County, 3.19 mi NNE of Cherrytree to 3.35 mi NNE of Cherrytree
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.571, -79.701

Law enforcement reported Buxton Road closed due to flash flooding.

Flash Flood, Venango

When
June 24, 9:18 PM EST to 11:30 PM EST
Where
Venango County, 0.59 mi NE of Kaneville to 1.04 mi NE of Kaneville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.506, -79.712

Law enforcement reported flash flooding with Route 8 closed in Cherry Tree Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517135, 517145, 517136, 517137, 517157, 517138, 517139, 517140, 517141, 517142, 517143, 517144, 517133, 517134, 517131, 517132.